question-icon

Suggest ways to wean off Seroquel

default
Posted on Tue, 10 May 2016
Question: im on 50 mg of seroquel xr for anxiety along side effexor xr. I want to come off seroquel xr as I think its causing weight gain and possibly interuptuons with my thyroid even though im on thyroid med is that possible?. ive been on it for 7 months. will there be withdrawl ?
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

You ask two questions. First, if Seroquel can cause thyroid issues. Second, if there will be withdrawal coming off of Seroquel. Here are my thoughts.

Seroquel is highly unlikely to alter thyroid function or cause thyroid problems. In fact, it is FDA approved to treat depression, and depression can be a result of thyroid abnormalities, so in a way Seroquel can help treat the symptoms of thyroid dysfunction. So I find it highly unlikely Seroquel is harming your thyroid.

You are on a very low dose of Seroquel XR, at 50mg. This can be stopped immediately without a need for a taper, and no withdrawal will happen. It may be that your anxiety will return, and you may have issues with sleep -- but this is not withdrawal, rather this would be the emergence of symptoms that Seroquel was originally treating.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Alexander H. Sheppe (31 minutes later)
oh ok I read tons of consumer and informative sites about thyroid and seroquel causing hypothyroidism in some parients. Not true I guess. im saying that because my last thyroid blood test came back at an 18 which is super super low my doc had to increase my thyroid med.



but it can cause weight gain and interrupt metabolism correct ?
doctor
Answered by Dr. Alexander H. Sheppe (9 minutes later)
Brief Answer:
Followup

Detailed Answer:
I should say that pretty much any medication can cause any variety of side effects, but research has shown that thyroid issues with Seroquel are so rare as to be largely impossible. More likely you have a primary hypothyroidism that is not caused by the Seroquel, and if anything the Seroquel may be actually effectively treating the psychiatric symptoms of hypothyroidism.

Kindly remember to rate and close this answer when you're finished.

Dr. Sheppe





Brief Answer:
Followup

Detailed Answer:
Yes, the average weight gain with Seroquel is about 10 pounds. It also requires careful monitoring for an increase in cholesterol due to its effects on metabolism. These side effects can be managed with diet and exercise.

Kindly remember to rate and close this answer when you are finished.

Dr. Sheppe
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest ways to wean off Seroquel

Brief Answer: Consultation Detailed Answer: Hello, and thanks for your question. You ask two questions. First, if Seroquel can cause thyroid issues. Second, if there will be withdrawal coming off of Seroquel. Here are my thoughts. Seroquel is highly unlikely to alter thyroid function or cause thyroid problems. In fact, it is FDA approved to treat depression, and depression can be a result of thyroid abnormalities, so in a way Seroquel can help treat the symptoms of thyroid dysfunction. So I find it highly unlikely Seroquel is harming your thyroid. You are on a very low dose of Seroquel XR, at 50mg. This can be stopped immediately without a need for a taper, and no withdrawal will happen. It may be that your anxiety will return, and you may have issues with sleep -- but this is not withdrawal, rather this would be the emergence of symptoms that Seroquel was originally treating. Please remember to rate and close this answer thread when you are finished and satisfied. In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers